Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Wakefield, VA

October 11, 2002Lunenburg County, Mecklenburg County, Prince Edward County, Virginia

NWS Wakefield, VA issued this flash flood warning at Oct 11, 2002, 11:33 AM EDT for Lunenburg County, Mecklenburg County, Prince Edward County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2002, 11:33 AM EDT (15:33 UTC)
Expired
Oct 11, 2002, 2:30 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Lunenburg County, VA, Mecklenburg County, VA, Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 119 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 111533
FFWAKQ
VAC111-117-147-111825-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1126 AM EDT FRI OCT 11 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING IS BEING EXTENDED FOR...
  PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 230 PM EDT

* AT 1122 AM EDT...RADAR ESTIMATED AROUND 5 INCHES OF RAIN BETWEEN   
  FARMVILLE AND CLARKSVILLE.  LOCAL AMOUNTS OVER 5 INCHES ARE        
  POSSIBLE...AND MODERATE TO HEAVY RAIN WILL CONTINUE INTO EARLY     
  THIS AFTERNOON.  THE AREA OF RAIN IS MOVING SLOWLY EAST...AND      
  WESTERN AREAS OF PRINCE EDWARD...KUNENBURG AND MECKLENBURG         
  COUNTIES...WILL SEE THE RAINFALL RATES DECREASE BY 2 PM.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM   
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME   
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...

LAW ENFORCEMENT HAS REPORTED SOME RURAL ROADS CLOSED IN              
MECKLENBURG COUNTY BETWEEN CLARKSVILLE AND SKIPWITH.  WATER ON       
ROADWAYS WAS ALSO REPORTED NEAR THE STATE BORDER IN SOUTHERN         
MECKLENBURG COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$
LAT...LON 3662 7866 3657 7811 3723 7832 3723 7843

NS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:50 AM EDT, 43 minutes earlier.

Area forecast discussion, Oct 11, 10:50 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1050 AM EDT FRI OCT 11 2002

VRY BUSY TIME THIS MORNING...WTH FFA ISSUED AT 9AM...FFW FOR SOME
COUNTIES ALRDY...AND MONITORING KYLES EVOLUTION JUST SOUTH OF OUR
AREA.  IN A NUTSHHELL...BASED ON CURRENT DATA AND SHORT TERM MODEL
DATA...TROPICAL MOISTURE TRAINING OVER NRN NC AND SRN VA...WTH BROAD
DIRECTIONAL CONFLUENCE AT H8/H7 SEEN IN UPR PLOTS...12Z SNDGS AND
RIC/RAH PROFILER DATA.  PROFILER DATA ALSO SHOWS NOSE OF H8 JET INTO
ERN NC AND SRN VA...ENHNCG LLVL SPD CNVRGNC.  BASED ON POSITION OF
SFC AND MIDLVL CONFLUENCE...AND AXIS OF ORIENTATION... BEST CHCS FOR
EXCESSIVE RAINFALL THRU THIS AFTERNOON LUKS TO BE CNTRL/SRN VA.  THS
AFTN AND EVE...UPR JET STRENGTHENS AND UPR DVRGNC INCRS ASSOC WTH
APPCH OF SRN STREAM UPR FEATURE ARND NRN GULF COAST STATES...AXIS OF
HEAVIEST RAIN FCST TO SHIFT TO ERN VA AND NE NC.  LWR MD AND
DELMARVA AREA A BIG QUESTION...AS BEST LLVL/MIDLVL CNVRGNC MAY STAY
FAR ENUF S SO THAT EVEN THO THEY STAND TO GET A SOAKING...THE
FLOODING PTNL MAY BE LESS...SO WL KP A CLOSE EYE ON
EVOLUTION...SITUATION CUD CRTNLY CHG.  AS FAR AS TORNADO
THREAT...WATCH ISSUED JUST S OF OUR AREA...WL CHECK TO SEE IF BANDS
BECOME MORE ORGANIZED AS KYLE APPCHS LTR TODAY...AND SEE IF MIDLVL
DRYING CAN ENHNC CNVCTN.  FCST UPDATE JUST FINE TUNES SOME HEAVY
RAIN WORDING...AND OTHER MINOR CHGS.  UPDATED GRAPHICS SHOW A BIT
MORE DETAILED CHGS...ESPCLY TO RAIN CHCS AND QPF.

CSTL WTRS...VRY LTL CHG SINCE KYLE CONTS TO APPCH.

THANKS HPC...RAH...LWX...TPC...SPC FOR COORD THIS MORN.

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK IS TO CHINCOTEAGUE.
NC...FLOOD WATCH NCZ012...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK
BEACH LIGHT.
VA...FLOOD WATCH VAZ048-049-060>090...SCA ATLC CSTL WTRS FM
CHINCOTEAGUE TO NC/VA BRDR.

NS
Hazardous weather outlook, Oct 11, 7:58 AM EDT, 3 hours 35 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-111600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 AM EDT FRI OCT 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

DAY ONE...

LOCALLY HEAVY RAINFALL...POSSIBLY OVER 5 INCHES IN SOME AREAS TODAY
AND TONIGHT...WILL RESULT IN AREAS OF STANDING WATER ON ROADWAYS AND
LOW LYING AREAS.  THE GREATEST THREAT FOR NUISANCE FLOODING IN POOR
DRAINAGE AREAS...IS IN URBAN AREAS FROM SOUTH HILL AND EMPORIA TO
AROUND RICHMOND AND NORFOLK.  HOWEVER...THERE IS SOME THREAT FOR
HEAVY RAIN...EVEN IN AREAS FROM FARMVILLE TO LOUISA...TAPPAHANNOCK
AND THE LOWER MARYLAND EASTERN SHORE.

PLEASE REFER TO FLASH FLOOD STATEMENTS TODAY AND TONIGHT.  FLASH
FLOOD WARNINGS WILL BE ISSUED IF NECESSARY.  THE THREAT IS EXPECTED
TO END LATE TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IF THE THREAT OF FLOODING INCREASES.

.DAYS TWO THROUGH SEVEN...

TROPICAL STORM KYLE WILL TRACK ALONG THE COAST OF THE CAROLINAS INTO
SOUTHEAST VIRGINIA TODAY AND TONIGHT...EXITING OFFSHORE SATURDAY.

NS

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:21 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg, Prince Edward114 min
Oct 11, 2:20 PM EDTFlash Flood WarningAKQCity of Norfolk, City of Virginia Beach4 hr

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.